Skip to content

Children's Health

Pediatric ER Trips Tied to Cold Drugs

CDC: Nearly 7,100 Kids per Year Seek Emergency Care Linked to Cough, Cold Drugs; Most Cases Are Accidents
Font Size
A
A
A
By
WebMD Health News
Reviewed by Louise Chang, MD

Jan. 28, 2008 -- The CDC today estimated that every year, nearly 7,100 U.S. children younger than 12 are treated in hospital ERs due to ingesting cough or cold medications.

Most of those pediatric ER visits happened when toddlers or young children took over-the-counter (OTC) or prescription cough or cold drugs without supervision.

"Parents need to be vigilant about keeping these medicines out of their children's reach," Denise Cardo, MD, director of the CDC's division of Healthcare Quality Promotion, says in a CDC news release.

The CDC has this advice for parents and caregivers:

  • Put the poison control number, (800) 222-1222, on or near every home phone. This phone number is staffed around the clock.
  • Don't tell kids that medicine is candy.
  • Avoid taking adult medication in front of young children.
  • Keep all drugs out of young kids' reach.
  • Never leave kids alone with drugs or household chemical products.

Also, keep in mind that the FDA recommends that OTC cough and cold medicines not be given to children younger than 2. The FDA is reviewing the use of cough and cold drugs in older children.

(Do you agree with the FDA regarding children's cold medications? See what pediatrician Steven Parker, MD, had to say on his blog on WebMD, and share your own comments.)

Pediatric ER Visits

The CDC's new report, released today in an advance online edition of Pediatrics, stems from adverse drug event data from 2004-2005 from 63 U.S. hospitals.

Based on that data, the CDC estimates that 7,091 children per year get emergency medical care after taking OTC cough and cold drugs.

Two-thirds of the kids took the drugs without supervision, "and most of these ingestions involved children aged 2 to 5 years," write the CDC's Melissa Schaefer, MD, and colleagues.

Most children -- 93% -- were treated and released from hospital emergency rooms, and 23% got special treatment to get the drugs out of their system.

Also, most children -- 63% -- had no signs of drug side effects when they arrived at the hospital.

Among children with symptoms of drug side effects, 19% had allergic reactions such as a rash or hives. An additional 13% had neurological symptoms, such as sleepiness or an unsteady gait.

Today on WebMD

child with red rash on cheeks
What’s that rash?
plate of fruit and veggies
How healthy is your child’s diet?
 
smiling baby
Treating diarrhea, fever and more.
Middle school band practice
Understanding your child’s changing body.
 

worried kid
fitArticle
boy on father's shoulder
Article
 
Child with red rash on cheeks
Slideshow
girl thinking
Article
 

Loaded with tips to help you avoid food allergy triggers.

Loading ...

Sending your email...

This feature is temporarily unavailable. Please try again later.

Thanks!

Now check your email account on your mobile phone to download your new app.

babyapp
New
Child with adhd
Slideshow
 
rl with friends
fitSlideshow
Syringes and graph illustration
Tool